Storm Surge/Tide, Flagler
- When
- September 7, 3:10 PM EST
- Where
- Flagler forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 29.471, -81.293 (the zone’s center; the record gives no point)
Emergency management reported water was one inch from the top of a canal wall in NE Palm Coast due to strong onshore flow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Emergency management reported water was one inch from the top of a canal wall in NE Palm Coast due to strong onshore flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 1:40 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT WED SEP 7 2005
.SYNOPSIS...TS OPHELIA CONTINUES TO SPIN OFF THE CENTRAL FL COAST.
ALOFT...TROF HAS WEAKENED AND RETROGRADED TO THE MS VALLEY. SMALL
HIGH PRESENTLY CENTERED OVER THE EXTREME NE GOMEX. THIS HIGH...
COMBINED WITH THE TIGHTENING CIRCULATION WITH OPHELIA...HAS ALLOWED
FLOW TO BECOME MORE N IN THE LOW AND MID LEVELS. AS A RESULT...
PRECIP FIELD ASSOCIATED WITH THE INTERACTION OF OPHELIA AND THE SFC
RIDGE TO THE N HAS SHIFTED MORE OFFSHORE.
.SHORT TERM...UNCERTAINTY ABOUNDS WITH THE PRECIP FIELD. SUFFICE IT
TO SAY THAT BEST CHANCES OF RAINFALL IN THE NEAR TERM WILL CONTINUE
TO BE ACROSS COASTAL AREAS. HAVE ADJUSTED PRECIP FIELD FARTHER
OFFSHORE TO GENERALLY MATCH LATEST GFS GUIDANCE WITH DIURNAL TWEAKS
OVER LAND. HAVE ALSO TRIED TO STAY CLOSE TO SURROUNDING OFFICE POP
GRIDS.
STILL APPEARS THAT CONTINUATION OF CURRENT FLOOD WATCH IS
WARRANTED...ALTHO HIGHEST RAIN TOTALS WILL LIKELY BE E OF THE
INTRACOASTAL IN THE NEAR TERM. HAVE ADJUSTED QPF GRIDS DOWNWARD VS
PREVIOUS PACKAGE...BUT STILL COULD EASILY SEE MORE CONVERGENCE
LINES TRAIN OVER PARTS OF THE NE FL COASTAL COUNTIES.
WILL EXTEND HIGH SURF ADVISORY FOR GA COAST THRU 12Z. MORE N FLOW
MAY ALLOW MAX BREAKERS TO DROP BELOW 7 FT...BUT ATTM IT IS TOO CLOSE
TO CALL AND THEY MAY JUMP RIGHT BACK UP IF THE PATH OF OPHELIA
CHANGES.
SUSTAINED WINDS ACROSS INLAND LOCATIONS HAVE BEEN A BIT LOWER TODAY
THAN TUE. HOWEVER...STILL APPEARS LAKE WIND ADVISORY IS VERIFYING...
SO WILL LET IT RIDE AND EVENING SHIFT CAN EVALUATE WHETHER IT NEEDS
TO BE EXTENDED FOR THE IMMEDIATE COAST AFTER 00Z.
.LONG TERM...DUE TO THE HIGH UNCERTAINTY...MADE FEW ADJUSTMENTS TO
EXTENDED GRIDS. OPERATIONAL GFS HINTS AT OPHELIA REMAINING FAR ENUF
OFFSHORE TO KEEP POPS LOW OVER MUCH OF THE AREA...BUT THERE IS HIGH
UNCERTAINTY EVEN AMONG THE ENSEMBLE MEMBERS WITH STANDARD
DEVIATIONS OF 10+ FOR WEEKEND POPS.
&&
.MARINE...WINDS OVER THE OFFSHORE WATERS STILL RUNNING 20 TO 25
KNOTS. THESE WINDS WILL CONTINUE THROUGH THE NIGHT AND GRADUALLY
INCREASE AS OPHELIA MOVES SLOWLY NORTH ALONG THE NHC FORECAST
TRACK. STRONGEST WINDS WILL BE OVER THE SOUTHEASTERN COASTAL WATERS
BY MORNING. FOLLOWED WESTERN NORTH ATLANTIC WAVE MODEL FOR SEAS
ALTHOUGH THESE WILL HAVE TO BE MONITORED CLOSELY AS OPHELIA
STRENGTHENS. HIGHEST FORECAST WAVE HEIGHTS CURRENTLY AT 13 FEET.
WITH STORM FORECAST TO STALL...WAVES WILL REMAIN QUITE HIGH FOR
EXTENDED PERIOD OF TIME. STILL LOTS OF UNCERTAINTY WITH THE FUTURE
TRACK OF OPHELIA WITH VERY WEAK STEERING CURRENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 70 87 69 87 / 20 20 20 20
SSI 76 84 76 84 / 60 40 40 40
JAX 73 84 73 85 / 60 50 40 50
SGJ 78 83 79 84 / 70 60 60 60
GNV 72 86 71 87 / 30 40 30 50
OCF 73 86 72 88 / 40 40 30 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM THU FOR THE FOLLOWING ZONES:
CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.
LAKE WIND ADVISORY UNTIL 8 PM THIS EVENING FOR THE FOLLOWING
ZONES: CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST
JOHNS.
GA...LAKE WIND ADVISORY UNTIL 8 PM THIS EVENING FOR THE FOLLOWING
ZONES: COASTAL CAMDEN...COASTAL GLYNN...INLAND CAMDEN...AND
INLAND GLYNN.
HIGH SURF ADVISORY THRU 8 AM THU FOR THE FOLLOWING ZONES:
COASTAL CAMDEN...AND COASTAL GLYNN.
MARINE...SMALL CRAFT ADVISORY FOR THE FOLLOWING ZONES:
ALTAMAHA SOUND GA TO FLAGLER BEACH FL OUT 60 NM.
&&
CARROLL/CAMPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 950 AM EDT WED SEP 7 2005 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 950 AM EDT WED SEP 7 2005 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER BEACH... ...LAKE WIND ADVISORY FOR COASTAL COUNTIES OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA... ...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA... ...FLOOD WATCH FOR COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM COUNTIES... THE COMBINATION OF HIGH PRESSURE TO THE NORTH AND TROPICAL STORM OPHELIA TO THE SOUTH HAS RESULTED IN A STRONG NORTHEAST FLOW ACROSS THE AREA. DUE TO THE NORTHWEST MOVEMENT OF OPHELIA AND IT DEVELOPMENT INTO A TROPICAL STORM...A TROPICAL STORM WATCH IS IN EFFECT FOR THE NORTHEAST FLORIDA COAST. SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL CONTINUE ACROSS COASTAL COUNTIES TODAY. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT AND LAKE WIND ADVISORY FOR FURTHER INFORMATION. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY AND TONIGHT AND MOVE RAPIDLY INLAND. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS OF UP TO 50 MPH AS WELL AS PERIODS OF VERY HEAVY RAINFALL. SOME AREAS MAY BEGIN TO EXPERIENCE SOME TRAINING OF SHOWERS ALLOWING THE SAME AREAS TO RECEIVE RAINFALL FOR AN EXTENDED PERIOD OF TIME. MINOR LOCALIZED FLOODING WILL BE POSSIBLE IN THESE LOCATIONS. REFER TO LATEST FLOOD STATEMENT FOR MORE DETAILS. THIS STRONG NORTHEAST FLOW HAS RESULTED IN SMALL CRAFT ADVISORIES FOR ALL COASTAL WATERS. SMALL CRAFT SHOULD REMAIN IN PORT. THE INCREASED WIND AND SWELL ACTION WILL ALSO RESULT IN A HIGH RISK OF RIP CURRENTS AT AREA BEACHES. SEE THE LATEST COASTAL FLOOD STATEMENT FOR MORE INFORMATION ABOUT HIGH SURF OVER SOUTHEAST GEORGIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH-NORTHWEST AND GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO EARLY TO SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AREA. WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST WINDS WILL CONTINUE THROUGH THURSDAY WITH A CONTINUATION OF HIGH SURF... MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM SURGE FLOODING AND HEAVY RAINFALL. HEAVIEST RAINFALL IS LIKELY TO BE EAST OF US 301 THROUGH THURSDAY. DEPENDING UPON THE EXACT MOVEMENT AND FUTURE INTENSITY OF THE STORM...TROPICAL STORM CONDITIONS ARE POSSIBLE OVER SOME PORTION OF THE REGION ON THURSDAY AND FRIDAY. INTERESTS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON THE THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY NEED TO BE ACTIVATED LATER TODAY OR THURSDAY. SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ARS/PC
The national radar mosaic for the moment the first event began.
1 storm surge/tide. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005The 2005 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470239.